Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 2018, 12:43 AM CDT for 4 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 12:43 AM CDT (05:43 UTC)
- Expired
- Aug 25, 2018, 1:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:43 AM CDT | TSTM WND DMG | Hutchinson, KS | DELAYED REPORT. KSN REPORTS ON TWITTER DAMAGE TO FENCES, TREE LIMBS AND POWER LINES DOWN IN HUTCHINSON. EXACT TIME UNKNOWN. |
| Aug 25, 12:43 AM CDT | TSTM WND DMG | Hutchinson, KS | MULTIPLE REPORTS ON TWITTER OF TREES AND LARGE LIMBS DOWN IN CENTRAL HUTCHINSON. MULTIPLE POWER OUTAGES ARE ALSO BEING REPORTED. |
| Aug 25, 12:43 AM CDT | TSTM WND DMG | Hutchinson, KS | REPORT ON TWITTER OF DAMAGE TO A ROOF IN DOWNTOWN HUTCHINSON AT 2ND AND WALNUT. REPORTS OF FACILITY BEING EVACUATED. TIME ESTIMATED. |
| Aug 25, 12:48 AM CDT | TSTM WND GST 40 | Hutchinson, KS | ALSO VERY HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1868 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.3
The text
As transmitted.
407
WUUS53 KICT 250543
SVRICT
KSC079-113-115-155-250645-
/O.NEW.KICT.SV.W.0221.180825T0543Z-180825T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1243 AM CDT SAT AUG 25 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern McPherson County in central Kansas...
Northeastern Reno County in south central Kansas...
Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 145 AM CDT.
* At 1243 AM CDT, a severe thunderstorm was located near Buhler,
moving east at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hutchinson, Newton, Hesston, Halstead, North Newton, Moundridge,
Inman, Buhler, Burrton, Goessel, Walton, Lehigh, Newton Airport and
Hutchinson Airport.
This includes Interstate 135 between Mile Markers 29 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9714 3809 9715 3802 9715 3797 9787
3817 9795 3817 9792 3818 9792 3840 9727
TIME...MOT...LOC 0543Z 263DEG 27KT 3808 9779
HAIL...0.88IN
WIND...70MPH
$$
VAUGHAN2 follow-up statements
538
WWUS53 KICT 250611
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
111 AM CDT SAT AUG 25 2018
KSC155-250621-
/O.CAN.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
Reno KS-
111 AM CDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0611Z 263DEG 27KT 3811 9752
$$
KSC079-113-115-250645-
/O.CON.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
McPherson KS-Harvey KS-Marion KS-
111 AM CDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN MCPHERSON...HARVEY AND SOUTHWESTERN MARION
COUNTIES...
At 111 AM CDT, a severe thunderstorm was located near Hesston, moving
east at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Newton, Hesston, Halstead, North Newton, Moundridge, Burrton,
Goessel, Walton, Lehigh and Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0611Z 263DEG 27KT 3811 9752
HAIL...0.75IN
WIND...70MPH
$$
VAUGHAN348
WWUS53 KICT 250636
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
136 AM CDT SAT AUG 25 2018
KSC079-113-115-250645-
/O.EXP.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
McPherson KS-Harvey KS-Marion KS-
136 AM CDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON...
HARVEY AND SOUTHWESTERN MARION COUNTIES WILL EXPIRE AT 145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0635Z 263DEG 27KT 3813 9730
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:45 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 24, 11:45 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1145 PM CDT Fri Aug 24 2018 ...Updated for Aviation Discussion... .UPDATE... Issued at 849 PM CDT Fri Aug 24 2018 Latest observational and short-term model trends suggest a slight chance for a few showers/thunderstorms overnight and into Saturday morning across south-central and southeast Kansas, within a zone of above normal precipitable waters and 850-700mb warm advection, on the southern fringe of a Midwest upper jet streak. Not expecting strong/severe storms. Adjusted PoPs through late morning Saturday to account for this change. Kleinsasser && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Fri Aug 24 2018 Main challenge is chances for elevated convection tonight into Saturday morning. At early afternoon, a weakening surface trof was situated across central Kansas. Meanwhile, a band of elevated showers continued to linger across northern Oklahoma into the southeast corner of Kansas. This zone of instability and moisture transport in the 850-700mb layer will shift gradually north tonight into Saturday morning across south central into east central Kansas. A modest low level jet should aid lift and may result in isolated to widely scattered convection tonight, so have inserted a low PoP/isolated mention for this possibility. Otherwise, the main theme through the weekend and into Monday will be increasing diurnal south winds and a return to unseasonably warm weather. Winds may approach advisory levels on Monday afternoon which is something we have not seen in some time. Convective chances will remain small, though non-zero, with some elevated moisture transport and weak lift on the southern edge of transient shortwaves aloft. This should result in slight to modest nocturnal/early morning chances over parts of central Kansas through the weekend. Darmofal .LONG TERM...(Monday night through Friday) Issued at 247 PM CDT Fri Aug 24 2018 A more pronounced upper trof will sweep east across the northern Plains/Upper Midwest Monday night/Tuesday which will push a modest strength cold front across the area. The upper ridge will build east from the southern Rockies across the Texas panhandle by mid- week with weak west-northwest flow aloft over Kansas and some low level moisture returning north across the area. This may give rise to slight to modest precip chances though confidence is not high at the moment on daily trends. KED && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1142 PM CDT Fri Aug 24 2018 Quiet VFR conditions expected for most locations overnight through Saturday evening. However, will likely see a few isolated to widely scattered showers/thunderstorms overnight through Saturday morning across south-central and southeast Kansas, within a zone of warm advection and deep/rich moisture transport underneath the right entrance region of a Midwest upper jet. Included VCSH at ICT-HUT-CNU for now. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 74 95 / 20 10 10 0 Hutchinson 71 95 73 95 / 20 10 20 0 Newton 72 94 73 94 / 20 10 20 0 ElDorado 73 94 74 94 / 20 10 10 0 Winfield-KWLD 74 94 74 94 / 20 20 0 0 Russell 67 96 72 96 / 0 20 30 20 Great Bend 68 95 72 95 / 10 10 20 10 Salina 70 96 74 96 / 10 10 40 10 McPherson 70 95 72 95 / 20 10 30 10 Coffeyville 75 94 74 94 / 20 20 0 0 Chanute 74 94 74 94 / 10 20 0 0 Iola 74 94 74 94 / 10 10 0 0 Parsons-KPPF 75 94 74 94 / 20 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...ADK SHORT TERM...KED LONG TERM...KED AVIATION...ADK
Hazardous weather outlook, Aug 24, 8:40 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 840 PM CDT Fri Aug 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 840 PM CDT Fri Aug 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few showers and thunderstorms are possible overnight across south-central and southeast Kansas. Strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few showers and thunderstorms may linger across south-central and southeast Kansas Saturday morning. Strong or severe storms are not expected. Heat indices will hover around 100 degrees each afternoon through Monday across parts of central, south central and southeast Kansas. There is a chance for thunderstorms Saturday night and Sunday night across central Kansas. The risk for strong or severe storms appears low. There will be periodic chances for thunderstorms from late Tuesday through Thursday. A few strong storms and some with heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.